Iowa, 2008

Hail and Damaging Winds in Iowa, July 19, 2008

July 19, 2008 · NWS FSD · 11 events in 5 counties and zones

Thunderstorms produced damaging winds and large hail in northwest Iowa, including the Sioux City area, during the late afternoon into the start of the evening on July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and large hail in northwest Iowa, including the Sioux City area, during the late afternoon into the start of the evening on July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 8:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 8:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SAT JUL 19 2008

.DISCUSSION...
MORNING MCS MOVED THROUGH CWA WITH RAINFALL TOTALS UP TO AN INCH
WITH LITTLE WIND AND VERY SMALL HAIL.  QUITE A BIT OF SUBSIDENCE
BEHIND IT WHICH WILL MAKE IT MORE DIFFICULT FOR REDEVELOPMENT THIS
AFTERNOON.  HOWEVER...WITH PLENTY OF MOISTURE IN PLACE...HEATING...
AND HINT OF WEAK LIFT TO THE WEST OF MISSOURI RIVER...I WILL ONLY
DECREASE POPS THROUGH 00Z BUT NOT TAKE THEM OUT DUE TO ABOVE
REASONING.  BIG QUESTION IS WHERE THE STORMS WILL DEVELOP.  PLENTY
OF OUTFLOW BOUNDARIES AROUND...SO VERY DIFFICULT TO PIN DOWN AREA.
SEVERE THREAT WILL BE THERE DUE TO AVAILABLE CAPE AND SOME
SHEAR...BUT DO NOT EXPECT IT TO BE WIDESPREAD.  MAIN THREAT WOULD BE
WIND AND HAIL.

&&

.AVIATION...
VFR CIGS EXPECTED THIS AFTERNOON AFTER AREAS OF STRATUS BURN OFF THE
REMAINDER OF THIS MORNING.  WIDELY SCATTERED -TSRA POSSIBLE AFTER
20Z BUT AREA OF DEVELOPMENT IS UP IN THE AIR DUE TO NUMBER OF
BOUNDARIES IN CWA.  WILL MENTION IN FORECAST BUT ONLY HAVE SHORT
WINDOW OF OCCURRENCE.

&&

.PREV DISCUSSION...
ACTIVE DAY WEATHER WISE FOR THE CWA. LINEAR MCS IS EXPECTED TO
CONTINUE TO MOVE EAST ACROSS THE NRN CWA EARLY THIS MORNING AS
CONVECTION REFIRES ALONG COLD POOL OUTFLOW. NOT SURE HOW MUCH
INFLUENCE THIS SYSTEM WILL HAVE ON THE LARGER SYNOPTIC SCALE
TODAY...BUT AT THIS TIME THINK IT WILL ONLY HAVE A MINOR IMPACT.
WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORMS THIS MORNING...
ESPECIALLY IN AREAS W OF I29. THERE IS ENOUGH INSTABILITY AND
EFFECTIVE SHEAR FOR NICKEL HAIL AND WINDS TO 60 MPH...ALTHOUGH THE
OVERALL THREAT OF SEVERE STORMS IS ON THE LOW SIDE. LLJ AND
ISENTROPIC FORCING WILL BE THE MAIN TRIGGERS FOR NEW THUNDERSTORM
DEVELOPMENT S AND W OF THIS MORNINGS INITIAL MCS. ATTM STORMS
CONTINUE TO FORM IN S CNTRL AND WRN SD IN ASSOCIATION WITH THESE
FEATURES. PROVIDED MODELS HAVE A HANDEL ON LLJ EVOLUTION
TODAY...SHOULD SEE THE BULK OF THIS CONVECTION LIFT ENE INTO E CNTRL
SD THROUGH THE MORNING HOURS...BUT THAT DOES NOT PRECLUDE STORMS IN
THE SRN CWA. ACTUAL EVOLUTION OF STORMS THIS MORNING WILL HAVE A
BIG IMPACT ON CHANCES AND LOCATION OF STORMS THIS AFTERNOON...AND
THE POTENTIAL FOR SEVERE STORMS...MAINLY DEPENDING ON WHAT EXTENT
BNDRY LAYER STABILIZES. MAIN CHANCES FOR SEVERE WX THIS
AFTERNOON/EARLY EVENING SHOULD BE INTO NW IA...PROVIDED MINIMAL
CONVECTION THIS MORNING AND AMPLE DAYTIME HEATING FOR
DESTABILIZATION. MAIN SEVERE WX THREAT WITH AFTERNOON STORMS WOULD
BE HAIL TO THE SIZE OF QUARTERS...70 MPH WIND GUSTS...AND ISOLATED
TORNADOES.

CONVECTION SHOULD QUICKLY SHIFT E AND S OF THE CWA THIS EVENING AS
FRONTAL BNDRY AND OUTFLOW FROM CONVECTION STABILIZES THE ATMOSPHERE.
GFS HINTS AT RETURN FLOW BY LATE TONIGHT INTO SUN MORNING...CAPABLE
OF TRIGGERING CONVECTION. LEFT A SLIGHT CHANCE IN FOR SUN
MORNING...BUT THINK RETURN FLOW COULD BE SLOWER THAN GFS INDICATES.
BETTER CHANCES FOR STORMS LOOKS TO BE LATE SUN AFTERNOON AND EVENING
NEAR A SFC BNDRY LINGERING NEAR THE CWA.

&&

AVIATION...
THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA THIS MORNING AND MAY
IMPACT ALL TAF SITE. EXPECT 30 TO 40 MPH WIND GUSTS WITH THESE
STORMS AND RAINFALL WHICH MAY REDUCE VISIBILITIES TO LESS THAN 1/2
MILE. OTHERWISE...GENERALLY VFR THROUGH THE DAY. CONTINUED CHANCES
FOR THUNDERSTORMS THIS AFTERNOON...MAINLY INTO NW IA AND SW MN.
CLEARING SKIES FOR TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 19, 9:25 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT SAT JUL 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS
AFTERNOON DUE TO THE SUNS HEAT WORKING ON THE AVAILABLE MOISTURE.
THE LOCATION OF STORM DEVELOPMENT WILL BE DIFFICULT TO DETERMINE DUE
TO THE LARGE NUMBER OF OUTFLOW BOUNDARIES PRODUCED BY THE STORM
ACTIVITY OF THE PAST 24 HOURS.  THE STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND HAIL UP TO
THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS AREAS ALONG
INTERSTATE 90 AND TO THE SOUTH ON SUNDAY.  SOME OF THE STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 19, 1:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 NE CANISTOTA          43.63N 97.25W
07/19/2008  E0.75 INCH       MCCOOK             SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 19, 2:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             5 NW LUVERNE            43.71N 96.27W
07/19/2008  E0.75 INCH       ROCK               MN   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 19, 2:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     5 W SIOUX FALLS         43.54N 96.83W
07/19/2008                   MINNEHAHA          SD   TRAINED SPOTTER

            10 TO 12 INCH TREE SPLIT, SIDING TORN OFF A HOUSE, AND A
            GARAGE DOOR BOWED IN BY STRONG WINDS JUST NORTH OF WILD
            WATER WEST.

&&

TRM
Local storm report, Jul 19, 2:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     5 W SIOUX FALLS         43.54N 96.83W
07/19/2008                   MINNEHAHA          SD   TRAINED SPOTTER

            18 INCH DIAMETER TREE BLOWN DOWN ONE HALF MILE SOUTH OF
            WILD WATER WEST.

&&

TRM
Local storm report, Jul 19, 2:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HARRISBURG              43.43N 96.70W
07/19/2008  E1.00 INCH       LINCOLN            SD   TRAINED SPOTTER

            IN ADDITION TO QUARTER SIZED HAIL, SOME STREET FLOODING
            WAS REPORTED IN THE NORTHERN PART OF HARRISBURG.

&&

TRM
Local storm report, Jul 19, 2:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     5 N JACKSON             43.70N 94.99W
07/19/2008  E60 MPH          JACKSON            MN   AMATEUR RADIO

&&

TRM

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
July 19, 3:00 PM CST
Where
Lyon County, 1.47 mi SSE of Klondike
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.360, -96.520

Thunderstorm winds, accompanied by large hail, stripped leaves from trees and damaged crops. The amount of crop damage was not known.

Hail, Lyon

When
July 19, 3:00 PM CST
Where
Lyon County, 1.47 mi SSE of Klondike
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.360, -96.520

Large hail, accompanied by damaging winds, damaged crops. The amount of crop damage was not known.

Hail, Osceola

When
July 19, 3:20 PM CST
Where
Osceola County, 2.81 mi N of Melvin
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -95.630

Hail, O'Brien

When
July 19, 3:50 PM CST
Where
O'Brien County, 3.26 mi SE of Hartley Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.140, -95.420

Hail, Sioux

When
July 19, 4:02 PM CST
Where
Sioux County, 4.15 mi N of Hawarden
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.060, -96.470

Large hail fell at Oak Grove State Park.

Hail, Woodbury

When
July 19, 6:08 PM CST to 6:13 PM CST
Where
Woodbury County, 3.49 mi N of Sergeant Bluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.450, -96.360

Hail, Woodbury

When
July 19, 6:13 PM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.390

Hail, Woodbury

When
July 19, 6:14 PM CST
Where
Woodbury County, 0.51 mi E of Sioux City
Measured
0.88 in hail
Reported by
Public
Coordinates
42.500, -96.370

Thunderstorm Wind, Woodbury

When
July 19, 6:15 PM CST
Where
Woodbury County, 2.55 mi W of Leeds
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.530, -96.420

Thunderstorm winds caused tree damage, including a 3 foot diameter tree blown down into a street.

Thunderstorm Wind, Woodbury

When
July 19, 6:19 PM CST
Where
Woodbury County, 1.47 mi SSW of Sioux City
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.480, -96.390

A thunderstorm wind gust to 59 mph was measured by an Iowa Department of Transportation sensor.

Thunderstorm Wind, Woodbury

When
July 19, 6:20 PM CST
Where
Woodbury County, 2.76 mi N of Sergeant Bluff
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.440, -96.350

Thunderstorm winds overturned a construction trailer near the Southern Hills Mall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125048, 125051, 125054, 125055, 125056, 125057, 125058, 125059, 125060, 125063, 125066.